Illinois, 2020Flood in Illinois, April 26, 2020
April 26, 2020 · NWS ILX · 1 event in 1 county or zone
A slow-moving storm system tracking from the Ozarks through the Ohio River Valley brought periods of moderate to heavy rain to central Illinois from the evening of April 24th through the early morning of April 26th. Widespread rainfall of 2 to 3 inches was observed, with isolated amounts in excess of 3 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving storm system tracking from the Ozarks through the Ohio River Valley brought periods of moderate to heavy rain to central Illinois from the evening of April 24th through the early morning of April 26th. Widespread rainfall of 2 to 3 inches was observed, with isolated amounts in excess of 3 inches. Due to already wet soil conditions, the rainfall led to excess runoff and significant rises on area creeks and streams. Water flowed across a few roads in southwest McLean County on the morning of April 26th, impacting the communities of Heyworth, Downs, and McLean.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 26, 5:54 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 26, 5:54 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
654 AM CDT Sun Apr 26 2020
.SYNOPSIS...
Issued at 345 AM CDT Sun Apr 26 2020
Rain will gradually taper off from west to east this morning and
come to an end across east central and southeast Illinois by
noon. Mostly clear skies will develop after the rain ends, and
highs should reach the low to mid 60s. A cool night can be
expected tonight, with temperatures reaching the mid 30s east of
I-57 with patchy frost, and upper 30s to low 40s to the west.
Another weather disturbance will bring cloudy skies and scattered
showers for Monday, while a stronger storm system will likely
bring thunderstorms Wednesday afternoon into Wednesday night.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Sun Apr 26 2020
As surface low pressure continues to track slowly eastward up the
Ohio River Valley away from IL and a ridge of high pressure
approaches from the west, rain will continue to diminish from
west to east. Mostly sunny skies will develop by late afternoon
throughout the area after the last rain ends in southeast IL by
noon. Highs should reach the low 60s east of I-57 where more
cloud cover lingers, but up to mid 60s to the west with mostly
sunny skies..
Tonight, surface high pressure will start to shift east of IL with
southerly winds beginning to develop ahead of the next weather
system. This looks to develop a little late to prevent temperatures
from dropping efficiently into the mid to upper 30s in east central
and southeast IL given the clear skies, light winds, and dry
atmospheric profile. Have included patchy frost in the forecast
for now, but may have to consider a frost advisory if this looks
to be more prevalent with later forecast packages.
.LONG TERM...(Monday through Saturday)
ISSUED AT 345 AM CDT Sun Apr 26 2020
A weak shortwave trough and warm advection will arrive in west
central IL in the morning Monday, propagating rapidly eastward
during the day, potentially bringing scattered light rain showers
throughout the area. Little to no instability is anticipated, so
thunderstorms are not expected. Cloudy conditions should hold
temperatures down to low 60s to around 65 degrees Monday despite
the warm advection.
For Tuesday, some track and intensity uncertainty remains, but all
models point to a strong low pressure system tracking through
northern Illinois or Wisconsin late in the day or overnight.
Southerly flow ahead of this system should bring temperatures up
to the low 70s Tuesday, with dewpoints around 60. Several hundred
or more J/kg MLCAPE and 40+ kt sfc-6km bulk shear should develop
ahead of the cold front of this system, and should lead to the
development of thunderstorms, possibly severe. SPC outlook
shows a marginal risk at this point. Another period of heavy rain
is possible with this storm, although relatively fast movement
should hold rainfall amounts below an inch for most areas.
Depending on the ultimate track of this system, the upper low
should track across central IL or the vicinity Wednesday, leading
to additional scattered showers. Temperatures will have a moderate
drop from Tuesday, with highs from around 60 to 65.
A warming trend and largely dry conditions should follow for
Thursday through Saturday as ridging builds into the region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 653 AM CDT Sun Apr 26 2020
Low pressure over the Ohio Valley will continue to slide east
with rain ending by mid morning for DEC and CMI. Cloud ceilings
have already lifted to VFR for DEC and CMI, with clearing skies
for the other TAF sites. VFR will prevail for the remainder of the
12z TAF period. Gusty north winds will continue until around mid
afternoon today, especially for the eastern terminals of DEC and
CMI. Gusts could climb to around 25KT at times. Winds will become
light and variable tonight. High clouds may increase from the west
late tonight, but no impact to aviation is expected.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...Shimon
Hazardous weather outlook, Apr 26, 3:58 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
458 AM CDT Sun Apr 26 2020
ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
271000-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Knox-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Richland-Sangamon-Shelby-
Stark-Tazewell-Vermilion-Woodford-
458 AM CDT Sun Apr 26 2020
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TODAY AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorms are likely Tuesday afternoon and evening. A few of
those storms could become severe, with damaging winds and large
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ036-040-041-047-049-050-271000-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
458 AM CDT Sun Apr 26 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
The Illinois River is in minor flood at Havana and Beardstown.
Otherwise, no hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorms are likely Tuesday afternoon and evening. A few of
those storms could become severe, with damaging winds and large
hail.
The Illinois River at Beardstown and Havana will remain in flood.
The Illinois River at Valley City and the Sangamon River at
Chandlerville are expected to go into minor flood by Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Shimon
In the hours before
Local storm report, Apr 26, 6:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CDT SUN APR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN MOUNT PULASKI 40.01N 89.28W
04/26/2020 M2.13 INCH LOGAN IL CO-OP OBSERVER
0700 AM HEAVY RAIN PANA 39.39N 89.08W
04/26/2020 M1.27 INCH CHRISTIAN IL CO-OP OBSERVER
0700 AM HEAVY RAIN CANTON 40.56N 90.04W
04/26/2020 M2.62 INCH FULTON IL CO-OP OBSERVER
TWO DAY TOTAL
0700 AM HEAVY RAIN 1 N PETERSBURG 40.03N 89.85W
04/26/2020 M1.72 INCH MENARD IL CO-OP OBSERVER
0730 AM HEAVY RAIN CHENOA 40.74N 88.72W
04/26/2020 M1.72 INCH MCLEAN IL CO-OP OBSERVER
&&
JRPLocal storm report, Apr 26, 6:40 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
740 AM CDT SUN APR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN BUFFALO 39.85N 89.41W
04/26/2020 M1.95 INCH SANGAMON IL CO-OP OBSERVER
&&
JRPLocal storm report, Apr 26, 6:41 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 AM CDT SUN APR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MORTON 40.61N 89.47W
04/26/2020 M1.39 INCH TAZEWELL IL CO-OP OBSERVER
0700 AM HEAVY RAIN TUSCOLA 39.80N 88.28W
04/26/2020 M1.00 INCH DOUGLAS IL CO-OP OBSERVER
&&
JRPLocal storm report, Apr 26, 7:01 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
801 AM CDT SUN APR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 S CHAMPAIGN 40.07N 88.26W
04/26/2020 M1.24 INCH CHAMPAIGN IL CO-OP OBSERVER
&&
JRPLocal storm report, Apr 26, 7:06 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 AM CDT SUN APR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
04/26/2020 M1.09 INCH PEORIA IL CO-OP OBSERVER
&&
JRPLocal storm report, Apr 26, 7:09 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 AM CDT SUN APR 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 SW ATHENS 39.92N 89.78W
04/26/2020 M1.67 INCH MENARD IL CO-OP OBSERVER
0700 AM HEAVY RAIN 3 WSW MACKINAW 40.52N 89.41W
04/26/2020 M1.63 INCH TAZEWELL IL CO-OP OBSERVER
0800 AM HEAVY RAIN MINONK 40.90N 89.04W
04/26/2020 M1.10 INCH WOODFORD IL CO-OP OBSERVER
&&
JRPFlood, McLean
- When
- April 26, 7:30 AM CST to 10:45 AM CST
- Where
- McLean County, 1.84 mi SSW of Stanford to 4.77 mi NE of Downs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.406, -89.245
Water from flooded creeks flowed across several roads in southwest McLean County during the morning of April 26th. Sugar Creek spilled out of its banks across County Road 150E between 250N and 300N west of McLean. Water from Kickapoo Creek flowed across County Road 1300E south of US 136 southwest of Heyworth and across Huff Road at the bridge in Downs.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, April 26 to 30, 20202 deaths · 24 events
- Damaging Winds in North Carolina, April 26, 2020$52,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Florida, April 26, 2020$30,000 · 1 in hail · 18 events
- Winter Weather in New York, April 26 to 27, 202020 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 26, 20208 events
- Excessive Heat in California, April 26 to 30, 20206 events
- Strong Wind in Massachusetts, April 26 to 27, 2020$5,000 · 6 events
- Lakeshore Flood in Michigan, April 26, 20204 events
- Hail in Florida, April 26, 20201.25 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 26, 20202 events
- Winter Weather in Vermont, April 26 to 27, 20202 events
- Marine Hail in South Atlantic Coastal Waters, April 26, 20201 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884834.